Alert archive / Arkansas / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Little Rock, AR

January 30, 2011Saline County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jan 30, 2011, 2:57 PM CST for Saline County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2011, 2:57 PM CST (20:57 UTC)
Expired
Jan 30, 2011, 5:00 PM CST
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Saline County, AR

The radar

The Little Rock radar (KLZK), 35 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WGUS54 KLZK 302057
FFWLZK
ARC125-302300-
/O.NEW.KLZK.FF.W.0001.110130T2057Z-110130T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CST SUN JAN 30 2011

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SALINE COUNTY IN CENTRAL ARKANSAS...

* UNTIL 500 PM CST

* AT 255 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A THUNDERSTORM WITH VERY HEAVY RAINFALL 3 MILES SOUTH OF LAKE     
  NORRELL...OR 9 MILES NORTHWEST OF BENTON. RADAR WAS ESTIMATING 
  THAT AS MUCH AS TWO TO FOUR INCHES OF RAIN HAS FALLEN OVER 
  PORTIONS OF THE WARNED AREA IN THE LAST HOUR. THE STORM IS
  MOVING VERY SLOWLY...AND THIS WILL ONLY AGGRAVATE THE FLASH FLOOD  
  THREAT. WHILE PRECIPITATION MAY TAPER OFF IN SOME AREAS DURING THE 
  WARNING PERIOD...IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO 
  RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRYANT...             LAKE NORRELL...       HURRICANE LAKE...
  GRAPE...              CROWS...              CONGO...
  BLAND...              AVILLA...             RUBICON...
  KENTUCKY...           COLLEGEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN!

&&

LAT...LON 3459 9245 3458 9279 3473 9281 3477 9255
      3470 9255 3469 9250

$$

/57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jan 30, 2:39 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 30, 2:39 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
239 PM CST SUN JAN 30 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SFC ANALYSIS SHOWS WEAK COLD FRONT HAD PUSHED SOUTH INTO CENTRAL
SECTIONS OF AR EARLY THIS AFTERNOON...LOCATED GENERALLY FROM NEAR
FT. SMITH TO JUST NORTH OF LITTLE ROCK INTO NE SECTIONS OF THE
STATE. TO THE SW OF AR...MOISTURE WAS STREAMING NORTH AHEAD OF A SFC
LOW OVER SE TX AND UPPER SHORTWAVE OVER NE TX AND SE OK...GENERATING
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS LA AND PARTS OF ERN TX.
ACROSS AR HOWEVER...ONLY ISOLATED SHOWERS AND THUNDERSTORMS WERE
SEEN ACROSS PORTIONS OF CENTRAL AND FAR SRN AR. WILL CONTINUE TO
SEE POTENTIAL FOR PRECIP ACROSS PARTS OF AR...WITH AN ISOLATED
THUNDERSTORM POSSIBLE...MAINLY ACROSS THE SRN HALF OF THE STATE.
WILL CONTINUE WITH HIGHEST POPS ACROSS THE FAR SOUTH AND SE
COUNTIES. RAIN CHANCES WILL DECREASE OVERNIGHT INTO MON AS THE
UPPER SHORTWAVE MOVES EAST OF THE AREA.

ATTENTION THEN TURNS TO THE SIGNIFICANT WINTER STORM EXPECTED TO
IMPACT A GOOD PORTION OF THE CENTRAL CONUS MON THROUGH WED. THIS
STORM SYSTEM...WHICH HAD JUST MOVED ONSHORE INTO CA THIS
MORNING...WILL TRAVERSE THE SRN ROCKIES AND INTO THE SRN PLAINS BY
MON NIGHT. SFC LOW PRESSURE WILL DEVELOP OVER SRN TX MON NIGHT AS
THE UPPER LEVEL SHORTWAVE EXITS THE SRN ROCKIES. THIS SFC LOW WILL
LIFT NE ACROSS CENTRAL AR TUE AFTERNOON...RAPIDLY INTENSIFYING AS IT
MOVES NE INTO THE OH RIVER VALLEY REGION TUE NIGHT.

THERE WILL BE 2 TO 3 MAJOR CONCERNS WITH THIS DEVELOPING STORM. THE
FIRST CONCERN WILL BE THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE SERN HALF OF AR AS TEMPS WARM INTO THE UPPER 50S
AND LOW 60S AHEAD OF THE SFC LOW. HIGH LEVELS OF SHEAR WILL BE
PRESENT OVER THIS PORTION OF THE STATE...WITH 0-1KM BULK SHEAR OF
OVER 40S KTS ACROSS SE AR AS A VERY STRONG LLJ LIFTS NORTH ACROSS
THE REGION. HOWEVER...CURRENT MODEL PROJECTED MU CAPE VALUES ARE
RATHER LIMITED...WITH ONLY A FEW HUNDRED J/KG FORECAST ACROSS THESE
SAME AREAS. IF STORMS FORM...AND CAN BECOME ROOTED WITHIN THE
BOUNDARY LAYER...SOME STRONG TO SVR STORMS WILL DEFINITELY BE
POSSIBLE...ESPECIALLY ACROSS FAR SE SECTIONS OF THE STATE.
HOWEVER...ONGOING CLOUD COVER WILL LIKELY LIMIT INSTABILITY. THIS
SITUATION WILL NEED MONITORING IN THE NEXT 24-36 HRS.

THE SECOND CONCERN WITH THIS STORM SYSTEM WILL BE LOCALLY HEAVY
RAINFALL AS THIS SYSTEM IS EXPECTED TO BE FAIRLY DYNAMIC WITH COPIOUS
AMOUNTS OF AVAILABLE MOISTURE. HOWEVER...WILL NOT POST FFA SINCE THE
FAST MOVING NATURE OF THIS SYSTEM WILL LIMIT PROLONGED WIDESPREAD
HEAVY RAINFALL. THE MORE LIKELY AREA FOR HEAVIEST RAINFALL WILL BE
ACROSS CENTRAL AND SERN SECTIONS OF THE STATE.

THE THIRD...AND VERY SIGNIFICANT CONCERN WITH THIS STORM WILL BE THE
WIDESPREAD WINTER PRECIPITATION EXPECTED ACROSS THE STATE. AS THIS
SFC LOW RAPIDLY INTENSIFIES...MUCH COLDER AIR WILL WRAP SOUTH AND
EAST INTO WRN AND NRN SECTIONS OF THE STATE. PRECIPITATION WILL
INITIALLY START AS RAIN ACROSS ALL OF THE CWA...BUT AS COLD AIR
SURGES SOUTH...RAIN WILL TRANSITION TO FREEZING RAIN ACROSS THE NW
COUNTIES THROUGH AROUND NOON. AS THE COLUMN CONTINUES TO
COOL...FREEZING RAIN WILL TRANSITION TO SLEET...THEN FINALLY TO SNOW
DURING THE AFTERNOON HOURS ACROSS THE NW. FURTHER SOUTH...EXPECT THE
TRANSITION TO WINTRY PRECIP TO HOLD OFF UNTIL MID TO LATE
AFTERNOON...AND ESPECIALLY EVENING HRS ACROSS CENTRAL AND ERN
SECTIONS OF THE STATE.

AS FOR WINTER PRECIP ACCUMULATIONS...THE HEAVIEST FROZEN PRECIP WILL
BE ACROSS THE NWRN COUNTIES...WHERE ICE ACCUMULATIONS OF A QUARTER
INCH OF MORE LOOK QUIET POSSIBLE BY THE AFTERNOON HOURS TUE. ONCE
THE PRECIP CHANGES TO SLEET AND SNOW...EXPECT ADDITIONAL
ACCUMULATIONS OF 2-4 INCHES OR MORE OF SLEET AND SNOW. WILL GO
AHEAD WITH WINTER STORM WATCH FOR TUE...STARTING 09Z TUE THROUGH
06Z WED FOR COUNTIES GENERALLY ALONG AND NW OF A LINE FROM
CLARKSVILLE TO CLINTON TO HARDY. THE HEAVIEST SNOW AND ICE
ACCUMULATIONS WILL BE NW OF A JASPER TO SALEM LINE...WHERE ICE
AMOUNTS OF OVER ONE QUARTER INCH AND SNOW AMOUNTS OF OVER 4 INCHES
ARE POSSIBLE.

FURTHER SOUTH...EXPECT THE TRANSITION OF RAIN TO FREEZING
RAIN/SLEET/SNOW TO HOLD OFF UNTIL LATE MORNING AND INTO THE
AFTERNOON HOURS...WITH LIGHTER ACCUMULATIONS EXPECTED AT THIS TIME.
EXPECT AROUND A TENTH OF AN INCH OF ICE...AND SNOWFALL AMOUNTS OF
1 INCH GENERALLY ALONG A LINE FROM WALDRON TO CONWAY TO
BATESVILLE. EXPECT A LIGHT GLAZE OF FREEZING RAIN...AND SNOWFALL
AMOUNTS OF AROUND AN A HALF INCH OR LESS ALONG A LINE FROM MENA
TO HOT SPRINGS TO LITTLE ROCK TO NEWPORT. ACROSS SE
COUNTIES...EXPECT ONLY A LIGHT GLAZE OF ICE AND A DUSTING OF SNOW.

THIS STORM WILL MOVE RAPIDLY NE TUE EVENING INTO EARLY WED
MORNING...WITH A COLD...DRY AIR MASS SETTLING INTO THE STATE FOR MID
WEEK.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY

ANY LINGERING SNOWFALL WILL BE COMING TO AN END DURING THE DAY
WEDNESDAY...AS THE DRY SLOT MAKES ITS WAY FURTHER INTO THE REGION.
THE CENTER OF SURFACE HIGH PRESSURE /TO THE TUNE OF POSSIBLY 1040
MB/ WILL BE MOVING DOWN FROM KANSAS INTO OKLAHOMA...ALONG WITH VERY
COLD AIR. ON WEDNESDAY...MOST LOCATIONS IN CENTRAL AND SOUTHERN
ARKANSAS WILL DO WELL TO REACH 30 TO 35 DEGREES...WITH THE NORTH
PROBABLY NOT GETTING OUT OF THE LOWER 20S.

WEDNESDAY NIGHT WILL BE COLD...POSSIBLY THE COLDEST NIGHT OF THIS
EVENT. LOWS WILL APPROACH THE SINGLE DIGITS IN THE WEST AND NORTH
WITH THE CENTRAL AND SOUTH SEEING MID TEENS TO NEAR 20. WINDS IN THE
WEST AND NORTH WILL LIKELY DIMINISH BEFORE DAWN...AND IF THIS IS THE
CASE AND CLOUD COVER DIMINISHES A BIT...WE COULD SEE SOME READINGS
AT OR BELOW ZERO. WIND CHILLS IN THE FAR NORTHWEST COULD RANGE FROM
0 TO -10 BEFORE THE WIND DIMINISHES.

THURSDAY WILL CONTINUE TO BE COLD...WITH HIGHS ONLY IN THE 20S AND
30S. SINGLE DIGITS COULD OCCUR AGAIN IN SOME VALLEY AREAS OF THE
NORTH AND WEST THURSDAY NIGHT.

BY FRIDAY AND SATURDAY THE AIR MASS WILL MODERATE SLIGHTLY. HOWEVER...
TEMPERATURES WILL REMAIN BELOW AVERAGE.

NOW...TO ADDRESS ANY OTHER SYSTEMS AFFECTING THE FORECAST AREA
BEYOND THURSDAY. THERE COULD BE SEVERAL. HOWEVER...ONE IN PARTICULAR
WOULD BE IN THE FORM OF AN UPPER LOW MOVING ACROSS THE REGION SOME
TIME FRIDAY OR SATURDAY. THE OTHER COULD BE IN THE FORM OF ANOTHER
ARCTIC FRONT APPROACHING SUNDAY. AT THIS POINT...I AM MAKING NO
CHANGES TO WEATHER OR PRECIPITATION TYPE UNTIL I CAN SEE SOME SORT
OF MODEL CLUSTERING OR AGREEMENT.

THE ONE THING THAT THE MODELS DO AGREE ON IS THE COLD TEMPERATURES.
READINGS THROUGH THE PERIOD COULD RUN AS MUCH AS 10 TO 20 DEGREES
BELOW AVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     39  49  40  43 /  20  30  70 100
CAMDEN AR         53  65  57  60 /  40  20  60 100
HARRISON AR       38  51  30  35 /  20  40  80 100
HOT SPRINGS AR    47  60  53  53 /  30  30  70 100
LITTLE ROCK   AR  45  58  52  56 /  30  30  70 100
MONTICELLO AR     52  64  56  61 /  50  20  50 100
MOUNT IDA AR      47  59  49  51 /  20  30  70 100
MOUNTAIN HOME AR  38  49  33  37 /  20  40  80 100
NEWPORT AR        40  51  46  48 /  20  30  70 100
PINE BLUFF AR     50  62  54  59 /  40  30  60 100
RUSSELLVILLE AR   44  55  44  47 /  20  40  80 100
SEARCY AR         42  54  49  51 /  30  30  70 100
STUTTGART AR      46  59  53  56 /  30  30  60 100
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY
EVENING FOR BAXTER-BOONE-FULTON-IZARD-JOHNSON-MARION-NEWTON-POPE-
SEARCY-SHARP-STONE-VAN BUREN.

&&

SHORT TERM...62 / LONG TERM...57
Hazardous weather outlook, Jan 30, 5:00 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST SUN JAN 30 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE MOVING OUT OF EAST TEXAS THIS MORNING WILL
BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE FORECAST
AREA TODAY. THE BEST CHANCES OF SEEING RAIN WILL ACROSS THE SOUTH
CLOSER TO THE TRACK OF THE LOW PRESSURE SYSTEM WITH PRECIPITATION
CHANCES DECREASING TO THE NORTH.

A STRONG THUNDERSTORM OR TWO CAN NOT BE RULED OUT OVER THE FAR
SOUTHERN PART OF THE STATE THIS AFTERNOON. HOWEVER...INSTABILITY IS
WEAK AND ANY STRONG STORMS THAT DO MANAGE TO DEVELOP WOULD BE SHORT
LIVED WITH GUSTY WINDS AND LARGE HAIL THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL BE LOCATED ACROSS NORTHERN ARKANSAS EARLY MONDAY
WITH ARCTIC HIGH PRESSURE LOCATED BEHIND IT. MEANWHILE...A STORM
SYSTEM WILL MOVE OUT OF TEXAS MONDAY NIGHT BRINGING WIDESPREAD RAIN
TO THE REGION. THE SYSTEM WILL BE LOCATED NEAR THE ARKLATEX BY EARLY
TUESDAY AFTERNOON BEFORE MOVING QUICKLY OFF TO THE NORTHEAST AND
EXITING THE STATE BY EARLY TUESDAY EVENING.

THE COLDER AIR IS EXPECTED TO BEGIN SURGING SOUTH TUESDAY MORNING AS
THE ARCTIC FRONT BEGINS TO MOVE OUT. THE COMBINATION OF HEAVY
PRECIPITATION AND SUB FREEZING AIR COULD PRODUCE SIGNIFICANT SNOW OR
ICE ACCUMULATIONS OVER NORTHERN ARKANSAS. AT LEAST SEVERAL INCHES OF
SNOW WILL BE POSSIBLE OVER NORTHERN ARKANSAS AND ICING IS ALSO A
CONCERN.

PRECIPITATION ON THE BACK SIDE OF THE COLD FRONT WILL LIKELY TURN TO
SNOW ACROSS CENTRAL AND POSSIBLY EVEN SOUTHEAST ARKANSAS...BUT WILL
NOT LINGER LONG ENOUGH TO CAUSE ANY MAJOR PROBLEMS.

IN ADDITION TO THE WINTER WEATHER...THERE IS THE POTENTIAL FOR
THUNDERSTORMS OVER THE SOUTHEAST PART OF THE STATE DURING THE
AFTERNOON. TOTAL PRECIPITATION AMOUNTS OF ONE TO TWO INCHES SEEMS
LIKELY THROUGH THE EVENT WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN
ANY THUNDERSTORM ACTIVITY.

VERY COLD AIR WILL THEN SPILL INTO THE STATE ON TUESDAY NIGHT AND
WEDNESDAY WITH TEMPERATURES EXPECTED TO BE WELL BELOW NORMAL. WIND
CHILL VALUES COULD DIP INTO THE SINGLE DIGITS TUESDAY NIGHT AND
WEDNESDAY MORNING...AND HIGHS WILL LIKELY STRUGGLE TO BREAK THE
FREEZING MARK FROM WEDNESDAY ONWARD.

THE FORECAST IS NOT A CERTAINTY BY ANY MEANS AND ANY DEVIATION
FROM THE EXPECTED TRACK OF THE LOW COULD RESULT IN SIGNIFICANT
CHANGES. STAY TUNED TO YOUR NATIONAL WEATHER SERVICE FOR THE LATEST
FORECAST AND INFORMATION REGARDING THIS DEVELOPING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 2:08 PM CSTWinter Storm WatchLZKBaxter, Fulton, Izard, Marion, Sharp, Stone25 hr

Nearby

Flash Flood Warnings in Arkansas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.